MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930)
Date of Event 07/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: mesh repair of ventral incisional hernia.Implant: gore¿ dualmesh¿ plus biomaterial [1dlmcp08/03054066, ni].Implant date: (b)(6) 2005 (hospitalization [ni]) (b)(6) 2005: (b)(6).Operative report.Preoperative diagnosis: giant ventral incisional hernia.Postoperative diagnosis: giant ventral incisional hernia.Preoperative condition: preoperative condition is good.Postoperative condition: postoperative condition is good.Assistant: (b)(6).Anesthesia: general  (b)(6).Findings at surgery: a huge ventral incisional hernia was present in the upper abdomen.This extended from the xiphoid down to the umbilicus.Most of the right colon and small bowel were in the sac of the hernia.Procedure: the patient was prepped and draped in the routine manner, under adequate general anesthesia.Routine betadine prep was used.The old scar was excised from the umbilicus up to the xiphoid and the subcutaneous tissue was dissected off the hernia sac and about its entire circumference off the fascia.The fascia was covered with mesh, which was then closed with a #1 novafil about its entire circumference.The area was then drained with two large hemovac catheters, brought out inferiorly through separate stab wounds.These were one-quarter inch catheters.The subcutaneous tissue was irrigated with antibiotic solution.The subcutaneous tissue was closed with running 3-0 vicryl and the skin with skin staples.The patient withstood the procedure well.(b)(6) 2005: (b)(6) community hospital.Implant sticker.Dualmesh plus antimicrobial.Lot: 03054066.Item: 1dlmcp08.The records confirm a gore¿ dualmesh¿ plus biomaterial (1dlmcp08/03054066) was implanted during the procedure.Explant procedure: removal of infected abdominal wall mesh.Reconstruction of the abdominal wall using xenmatrix biologic implant.Extensive adhesiolysis.Explant date: (b)(6) 2016 (hospitalization [ni]).(b)(6) 2016: (b)(6).Operative report.Preoperative diagnosis: infected prosthetic abdominal wall mesh.Postoperative diagnosis: infected prosthetic abdominal wall mesh.Anesthesia: general endotracheal anesthesia.Indications for the procedure: this is a (b)(6) gentleman with a past history of multiple abdominal hernias.His most recent repair done several years ago was essentially an entire reconstruction of the abdominal wall using gore-tex ptfe mesh.This mesh was anchored in the lower aspect of the abdomen just above the pubis and anchored at the upper aspect of the abdomen along the costal margin and anchored widely on both the lateral aspects of the abdomen.It was a very large piece of mesh.The patient presented to the emergency department a few months ago with an abscess in the right lower quadrant.He was found to have an infected seroma overlying the mesh in that area.An incision and drainage was preformed of this abscess with subsequent exposure of the underlying mesh.[illegible] exposed mesh with the hope of getting some closure of the wound by secondary intention after the wound vac was used to no avail.The patient continued to have purulent drainage from the abdominal wall consistent with a persistent chronic infection of the mesh.The patient now comes in to undergo complete removal of the mesh and reconstruction of the abdominal wall.Description of procedure: the patient was brought to the operating room and laid supine on the operating room table.The abdomen was prepped with duraprep with the exception of the open wound, which was prepped with betadine.The prep was allowed to dry before applying drapes.Time out was taken.An incision was made through the patients prior midline abdominal incision.This was carried along the full length of the incision and to some extent incorporated the open wound where it had been incised, debrided and drained months ago.Dissection was carried down through the midline subcutaneous tissue until the prosthetic mesh was encountered.At this point using a combination of blunt dissection, sharp dissection and electrocautery the ptfe mesh was dissected off of the abdominal wall.The mesh was found to be a dual sided ptfe with the smooth nonadherent side of the mesh in apposition o [sic] the bowel contents at the rough portion of the ptfe being positioned subcutaneously and anchored far laterally to the patients muscular fascia.It was anchored superiorly by prolene sutures to the fascia along the costal margin.They were also anchoring sutures noted through the ligamentous attachments of the xiphoid process and inferiorly the mesh was anchored to [illegible] of the abdominal wall.Dissection of the mesh consumed approximately 60 minutes of operative time but every portion of the prosthetic mesh was removed by sharp dissection, blunt dissection and electrocautery.Once the mesh was removed it was noted the patient had an extensive fibrous capsule overlying the bowel contents.I had to incise this capsule circumferentially at the furthest edge where it met the fascia so that i could get into the peritoneal cavity identified the fascial plane on either side of the abdomen and both inferiorly and superiorly and then do myocutaneous dissection to expos [sic] the fascia for anchoring of the xenmatrix.This process was tedious and required extensive adhesiolysis.This consumed another approximately hour and 30 minutes of operative time.Now two and a half hours into the procedure i finally was able to dissect and mobilize through the overlying capsule and adhesions and was able to dissect down into the pericolic gutters and into the pelvis and above the dome of the liver superiorly so as to gain free access to the fascia circumferentially.The patients rectus fascia was far separated and measured at approximately 35 cm from edge to edge.My desire of course was to have some overlap of the mesh onto the fascia and so i estimated that 40 cm piece of biological implant would be required.The length of the defect from its superior aspect at the xiphoid to its inferior aspect was another 40 cm.The largest available xenmatrix biologic implant available measured 35 cm x 19 cm and so i choice two sheets of the xenmatrix of equivalent size and sutured them with edges overlapping using a series of interrupted u [illegible] was able to fashion a 38 x 35 cm biological implant.I determined that the patient had a fair amount of laxity of the abdominal wall.I felt this would enable me to reconstruct the abdominal wall with the available xenmatrix by bringing the fascia closer together and i felt that this would not result in any undue tension on the repair.I first anchored the left lateral aspect of the mesh.I started at what would have been the umbilicus.The patient did not have an umbilicus.I identified the most inferior extent of the rectus sheath before the rectus sheath divided into the anterior sheath and placed a number of transfascial sutures through the left lateral rectus sheath, placing the horizontal mattress stitch sutures through the implant so as to position the implant in an underlay fashion.Sutures were placed 5 cm back from the fascial edge and after anchoring the left side up to the xiphoid i then anchored the right side in a similar fashion using a number of horizontal mattress sutures, which were placed in a transfascial manner and again placed the mesh in an underlying position.I was able to do this without any undue tension on the biological implant, [illegible] to approximately 20 x 20 at the fascial edge with the horizontal mattress sutures placed approximately 5 cm of back from the fascial edge.The exception of this was the anchoring of the xenmatrix to the upper abdomen.[illegible] ribs at the costal margin.Sutures were passed through the fascia overlying the costal margin with some of the periosteum of the ribs included for added strength.At the most superior aspect i anchored the biological implant to the ligamentous attachments of the rib cartilage to the xiphoid process.In essence i used horizontal mattress sutures to anchor the mesh completely to the rectus fascia as far laterally as possible and then as mentioned to the muscular fascia immediately adjacent to the costal margin.All of these sutures were placed and placed on tags.None were sewn into place until all had been placed and once all sutures had been placed in the upper abdomen they were all then tied down so as to position the xenmatrix in an underlay fashion with as much underlap of the fascial plane as possible.Next, i dissected out the anterior sheath, developing a plane between the soft tissue and the fascia of the anterior sheath extending back at least 5 cm in this case and then anchored the inferior aspect of the implant to the anterior sheath in the lower abdomen again using horizontal mattress sutures.In the end the mesh had been tacked into place completely, circumferentially using a series of horizontal mattress sutures.#1 prolene suture was used to anchor the biologic implant circumferentially as described.With the implant now in place i then placed drains between the subcutaneous tissue and the biological implant.I used 19 french blake drains on either side of the mesh at the fascial edge and then reapproximated the subcutaneous tissue over the repair using a running #1 vicryl suture.The wound site in the right lower quadrant was debrided with the skin edge being excised.I briefly irrigated prior to closing the soft tissue in the entire surgical field.Once the soft tissue was closed over the mesh repair the skin was reapproximated with widely placed staples and the procedure was concluded.Estimated blood loss: 500 ml.The majority of the blood loss was due to the extensive dissection required to develop myocutaneous flaps along the right [illegible] generalized soft tissue bleeding.There was no surgical or arterial bleeding.Specimen sent: tissue samples from debrided tissue.Disposition: after completing the procedure the patient was extubated and taken to the postanesthesia care unit stable.Disposition is to the postanesthesia care unit stable.[nurse reviewer note: certain lines of the report were illegible/poor copy.] relevant medical information: (b)(6) 2020: (b)(6) state office of vital records.Death certificate.Decedents legal full name: (b)(6).Sex: male.Date of death: (b)(6) 2020.Social security number: (b)(6).Age: (b)(6).Date of birth: (b)(6).Birthplace: (b)(6).Residence: (b)(6).County: (b)(6).City/town: (b)(6).Street and number: (b)(6).Zip code: (b)(6).Inside city limits? no.Armed forces? no.Usual occupation: operations manager.Kind of industry or business: transportation.Marital status: married.Spouse name: (b)(6).Fathers full name: (b)(6).Mothers maiden name: (b)(6).Informants name: (b)(6): relationship to decedent: wife.Mailing address: (b)(6).Decedents education: associate degree.Origin of decedent: no, not spanish/hispanic/latino.Decedents race: white.If death occurred in hospital: emergency room/outpatient.Hospital or other institution name: (b)(6) medical center (b)(6).City, town or location of death: (b)(6).County of death: (b)(6).Method of disposition: cremation.Place of disposition: (b)(6).Disposition date: (b)(6)2020.Funeral home name: (b)(6) funeral home.Funeral home address: (b)(6).Signature of funeral director: (b)(6).Fun.Dir.License no: (b)(6).Date pronounced dead: (b)(6)2020.Hour pronounced dead: 01:15 am.Pronouncers name: (b)(6).License number: (b)(6).Date signed: (b)(6) 2020.Time of death: 01:15 am.Was case referred to medical examiner: yes.Part i: immediate cause (final disease or condition resulting in death): a.Pulmonary thromboemboli.Approximate interval between onset and death: unknown.B.Deep venous thrombosis.Approximate interval between onset and death: unknown.Part ii: significant conditions contributing to death but not related to cause given in part 1a: cardiomegaly and coronary artery atherosclerosis.Was autopsy performed? yes.Were autopsy findings available to complete the cause of death? yes.Tobacco use contributed to death: unknown.Accident, suicide, homicide, undetermined: natural.On the basis of examination and/or investigation, in my opinion death occurred at the time, date and place and due to the cause(s) stated.Medical examiner/coroner name: (b)(6), coroner.Date signed: (b)(6) 2020.Hour of death: 01:15 am.Name, address and zip code of person completing cause of death: (b)(6).Registrar: (b)(6).Date filed-registrar: (b)(6) 2020.County custodian: (b)(6).Issued by: (b)(6) [illegible].Date issued: (b)(6) 2020.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore¿ dualmesh¿ plus biomaterial instructions for use addresses the following adverse reactions among others: possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore¿ dualmesh¿ plus biomaterial instructions for use also states: strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral incisional hernia repair on (b)(6) , 2005 whereby a gore¿ dualmesh¿ plus biomaterial was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain, adhesions, mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12146666
Report Number2017233-2021-02157
Device Sequence Number19898479
Product Code FTL
UDI-Device Identifier00733132601158
UDI-Public00733132601158
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/25/2006
Device Model Number1DLMCP08
Device Catalogue Number1DLMCP08
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/23/2021
Supplement Date Received by Manufacturer01/26/2022
01/26/2022
01/26/2022
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date02/11/2022
11/09/2023
11/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/25/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR
Patient SexMale
Patient Weight118 KG